What Is an Adrenergic Broncholdilators Overdose?

An overdose happens when you take too much of a drug. Whether intentional or accidental, drug overdoses can be life threatening.

Adrenergic bronchodilators overdose is when a person has taken too much of a certain type of asthma medication. Adrenergic bronchodilators are inhaled medications that open up your air passages to help you breathe more easily. Taking too much of these medications can cause an overdose.

If you or a loved one takes too much of a drug (including adrenergic bronchodilators), you need to seek immediate emergency help. You can call local emergency personnel at 911, or you can call the National Poison Control Center at 1-800-222-1222.

What Causes an Adrenergic Bronchodilators Overdose?

Adrenergic bronchodilators contain medications that if taken in higher-than-recommended doses, can make you very sick. Ingesting or inhaling too much of these medications can cause life-threatening health problems. Medications that could cause adrenergic bronchodilators overdose include:

  • albuterol
  • bitolterol
  • ephedrine
  • epinephrine
  • isoetharine
  • isoproterenol
  • metaproterenol
  • pirbuterol
  • racepinephrine
  • ritodrine
  • terbutaline

What Are the Symptoms of an Adrenergic Bronchodilators Overdose?

The symptoms of adrenergic bronchodilators overdose will depend on how much of the medication you have taken. Symptoms can range from mild, which includes chills and nausea, to severe, which includes coma and death. If you do overdose, there are a number of different symptoms you might experience, including:

  • difficulty breathing, including shallow, rapid, or no breathing
  • decrease in urine output
  • vision changes such as blurry vision or dilated pupils
  • burning in the throat
  • high blood pressure that leads to low blood pressure
  • rapid heartbeat (tachycardia)
  • fever/chills
  • tremors or convulsions
  • coma
  • changes in mental status, including irritability or nervousness
  • changes in skin color (blue)
  • nausea and/or vomiting

How Is an Adrenergic Bronchodilators Overdose Diagnosed?

Diagnosis of an overdose can be made by your doctor. If you or a loved one experiences an overdose, you should seek emergency treatment. If you contact emergency medical personnel or the National Poison Control Center, they may ask you a series of questions to help determine the severity of the overdose.

Questions that will be needed for diagnosis include:

  • weight of the individual
  • medications taken (if known)
  • condition of the individual (symptoms)
  • time the medication was taken (if known)
  • amount of the medication taken (if known)

How Is Adrenergic Bronchodilators Overdose Treated?

Treatment for an overdose is typically provided in an emergency room. When you go to the emergency room, your doctor will monitor your vital signs. This includes your blood pressure, temperature, and heart rate. If your symptoms are severe, your doctor may need to provide additional treatment such as:

  • using activated charcoal to absorb excess drugs in the stomach
  • placing you on a ventilator to help you breathe
  • giving you fluids through a vein in your arm (intravenously)
  • placing a tube in your mouth to your stomach to remove stomach contents (gastric lavage)
  • blood tests to monitor your blood sugar and potassium levels

What Is the Long-Term Outlook for a Patient Who Has Overdosed?

Your outcome following an overdose will depend on the health problems that occur as a result of your overdose. It will also depend on how quickly you sought treatment. Damage caused to certain organs can become permanent. If this happens, your outlook may not be as good. Typically, surviving 24 hours after the overdose occurred with few complications indicates that you will make a full recovery.

How Can You Prevent Adrenergic Bronchodilators Overdose?

If you take adrenergic bronchodilator medications, you should be aware of your prescribed dose. You should also be aware of how often you take your medication. Following dosing instructions will help prevent an overdose.

Overdoses can also be prevented by monitoring all of your medications. Make sure that you do not mix medications that have the same active ingredient. If you have questions about which of your medications may be similar, talk to your doctor or pharmacist. To prevent accidental overdoses in children, keep all medications out of reach. Also, using child-resistant caps is an effective way to protect a child from an unintentional overdose.